Winter Storm, Southern Lewis and Clark
- When
- February 14, 6:40 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Reported by
- Department of Highways
Snow chains required on towing units along US-12 from MacDonald Pass to Helena.
Late in the afternoon of February 14th, a cold front began moving south across North-Central Montana. Along and just ahead of the front, a band of moderate to heavy snow developed.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Late in the afternoon of February 14th, a cold front began moving south across North-Central Montana. Along and just ahead of the front, a band of moderate to heavy snow developed. That band of snow eventually shifted south, impacting much of Southwest Montana, although snowfall rates lessened somewhat there. Behind the front, strong cold air advection combined with strong winds aloft produced widespread wind gusts of 30 to 50 mph. Also behind the front, areas of moderate to heavy upslope-enhanced snow developed along and north of the Little Belt Mountains. The combination of wind and snow allowed many areas in North-Central Montana to experience blizzard-like conditions for about one to two hours before the wind and snow began to subside late on the 14th and into the morning of the 15th. Severe driving conditions and several road closures were reported across much of the region. At the request of local sheriff’s offices, emergency travel only was requested for every county in North-Central Montana and three counties in Southwest Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 14, 2:45 PM MST, 3 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 245 PM MST Wed Feb 14 2018 .SYNOPSIS... A storm system moving southeast from British Columbia will spread snow across the northern Rockies and Montana tonight behind a fast moving cold front surging south from Alberta. A much colder airmass will move south into the area as well with a period of gusty north winds creating areas of blowing and drifting of the new snow tonight into early Thursday morning. A brief and temporary return to seasonal temperatures is expected Friday along with gusty southwest winds before another cold and unsettled period develops this weekend, which may last into early next week. && .DISCUSSION... Today through Friday...Canadian cold front has moved through Cut Bank this afternoon and is expected to rapidly surge south into central MT by early this evening. Ahead of the front, the airmass has become marginally unstable with scattered bands of precipitation developing this afternoon, but a more cohesive band of snow is expected to drop south along and behind the cold front later this afternoon and evening. Behind the initial frontal band of precipitation, which pushes into SW MT later tonight, moist northerly upslope flow will maintain lighter snow across southern and western portions of north-central MT. Strong pressure rises behind the front are bringing gusty north winds of around 30kts to SW AB this afternoon and similar gusts are likely to follow the frontal passage through n-central MT this evening, leading to some areas of blowing and drifting snow. Total snow accumulation forecasts have changed little with a winter weather advisory in effect for all but far SW portions of the forecast area with widespread accumulation of 2 to 4 inches by Thursday morning with higher amounts in the mountains. Much colder airmass settles over the region later tonight through Thursday with temperatures in the single digits to low teens. Lee-side trough develops fairly quickly behind the exiting system and surface high Thursday night through Friday with temperatures warming back to seasonal averages under gusty southwest winds before the next round of cold and potentially snowy conditions arrive this weekend. Hoenisch Friday night through Tuesday...NW flow looks to dominate the weather pattern over the weekend, eventually transitioning to a broader Western US trough by early next week. This should allow the unsettled conditions of late to continue, especially in the more recently favored areas along/north of I-90. The main focus revolves around a quick-moving system later Friday into Saturday followed by potentially a more significant snowfall later Saturday into Sunday. The storm track during this time looks very similar to what we have seen over the past few weeks (ie. the heaviest snowfall and coldest temps being focused over Central MT with lesser amounts and not as cold temps further south). The FRI/SAT system, quick as it may be, could produce a brief period of heavier snow focused in/around the central mountains. After a brief lull, a more widespread snow will likely develop later Saturday into Sunday before tapering off on Monday. The models differ on where the greatest lift/snowfall will be, but the potential exists for another widespread 4-8 inches over the plains, 2-5 inches for SW valleys, and 6-12 inches in the mountains. Exact amounts will be refined as models, hopefully, come into better agreement regarding where the best lift will be focused. As we have seen in recent events, there is some potential for focused/heavier snow bands to develop, but again, too early to know where that may occur. In the wake of the weekend system, the trough in place should keep temps on the cold side, although a lack of a stronger surface high may help keep the very cold thickness values from being realized at the surface. MARTIN && .AVIATION... Updated 1800Z. Upper level trough digs SE into the northern Rockies and MT today and tonight with flow aloft veering from W to NW. Surface cold front crosses the Canadian border this afternoon and south through central and SW MT tonight. VFR conditions initially will gradually deteriorate with bands of snow showers developing this afternoon. Front will move south through N-central MT terminals late this afternoon and early evening bringing a wind shift to the north and period of IFR/LIFR in snow with lighter snow and IFR in low clouds continuing into Thursday morning. A period of north winds with gusts 20-30kts is likely to follow the frontal passage across the north- central MT plains this evening as high pressure surges south behind the front. Frontal passage will bring a wind shift and period of IFR conditions to SW MT terminals overnight with snow continuing into Thursday morning. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 3 11 9 34 / 90 50 0 20 CTB -1 11 7 32 / 80 30 0 20 HLN 11 17 10 33 / 70 40 0 30 BZN 12 17 5 29 / 80 60 0 40 WEY 12 20 -1 22 / 90 40 10 50 DLN 15 23 9 30 / 50 20 0 30 HVR 2 6 -4 26 / 100 50 0 20 LWT 3 13 3 30 / 90 70 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST Thursday Broadwater... Gallatin...Jefferson...Madison. Winter Weather Advisory until 11 AM MST Thursday Blaine... Chouteau...Eastern Glacier...Eastern Pondera...Hill...Liberty... Toole. Winter Weather Advisory until 11 AM MST Thursday Cascade... Fergus...Judith Basin...Meagher. Winter Weather Advisory until 11 AM MST Thursday Central and Southern Lewis and Clark...Eastern Teton...Southern Rocky Mountain Front. Winter Weather Advisory until 11 AM MST Thursday Northern Rocky Mountain Front. Flood Warning for an ice jam until further notice central Broadwater County near Townsend on the Missouri River. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
321 PM MST WED FEB 14 2018
MTZ012>014-047>051-142345-
Chouteau-Cascade-Southern Rocky Mountain Front-Fergus-Eastern
Teton-Blaine-Central and Southern Lewis and Clark-Judith Basin-
321 PM MST WED FEB 14 2018
...A SNOW SQUALL WILL IMPACT LEWIS AND CLARK...NORTHWESTERN
MEAGHER...JUDITH BASIN...FERGUS...SOUTHERN TETON...SOUTHWESTERN
BLAINE...SOUTHERN CHOUTEAU AND CASCADE COUNTIES...
At 319 PM MST, a snow squall stretched from Fairfield to Lewistown
and is moving southeast at 15 mph. This band of snow will produce a
quick reduction in visibility to a half a mile or less and will
produce a quick inch or two of snow over a short amount of time.
This band of snow will lead to rapidly changing road conditions over
a short amount of time.
Locations impacted include...
Great Falls, Lewistown, Cascade, Stanford, Lincoln, Fairfield, Belt,
Geraldine, Denton, Hobson, Winifred, Moore, Highwood, Black Eagle,
Geyser, Fort Shaw, Roy, Fort Shaw, Augusta and Wolf Creek.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4687 11075 4698 11092 4701 11108 4709 11109
4709 11116 4701 11117 4700 11153 4692 11154
4691 11165 4689 11161 4686 11165 4683 11280
4717 11279 4718 11293 4772 11296 4774 10895
4687 10891
TIME...MOT...LOC 2219Z 329DEG 14KT 4739 11127
MARTINSpecial Weather Statement
National Weather Service Great Falls MT
505 PM MST WED FEB 14 2018
MTZ014-052>054-150200-
Broadwater-Jefferson-Central and Southern Lewis and Clark-Meagher-
505 PM MST WED FEB 14 2018
...AN AREA OF MODERATE TO HEAVY SNOW WILL IMPACT AREAS FROM HELENA
TO WHITE SULPHUR SPRINGS FOR THE EVENING COMMUTE...
At 500 PM MST, an area of moderate to heavy snow was located along a
line extending from Lincoln to Monarch. Movement was southeast at 15
mph. This band of snow will cause sudden reductions in visibility to
as low as a half a mile or less at times and will lead to quickly
changing road conditions. A quick inch or two of snow will
accumulate with this band, followed by continued light snow through
tonight.
Locations impacted include...
Helena, White Sulphur Springs, Lincoln, East Helena, Montana City,
Wolf Creek, Fort Logan On The Smith River, York, Spring Meadow Lake
State Park, Austin, Fort Logan, Marysville, Newlan Creek Reservoir,
Canyon Creek, Black Sandy State Park, Checkerboard and Goose Bay.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling this evening.
LAT...LON 4705 11180 4691 11179 4691 11155 4700 11153
4701 11117 4706 11116 4706 11108 4701 11108
4698 11092 4668 11046 4670 11027 4650 11028
4650 11231 4665 11231 4666 11241 4670 11242
4670 11253 4683 11253 4684 11280 4702 11280
TIME...MOT...LOC 0000Z 330DEG 13KT 4699 11219 4704 11122 4691 10986
MARTINSpecial Weather Statement National Weather Service Great Falls MT 521 PM MST Wed Feb 14 2018 MTZ009>013-044>049-150230- Northern Rocky Mountain Front-Eastern Glacier-Hill-Cascade- Chouteau-Toole-Liberty-Eastern Pondera-Blaine- Southern Rocky Mountain Front-Eastern Teton- Including the cities of Browning, Heart Butte, Dupuyer, East Glacier Park, Kiowa, Cut Bank, Santa Rita, Havre, Rocky Boy, Great Falls, Floweree, Carter, Fort Benton, Devon, Shelby, Ethridge, Galata, Chester, Joplin, Lothair, Whitlash, Brady, Conrad, Ledger, Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays, Lodge Pole, Bynum, Choteau, Pendroy, Fairfield, Dutton, and Power 521 PM MST Wed Feb 14 2018 ...Strong Winds and Falling Snow to Impact the Evening Commute... An area of strong, gusty winds has developed over the plains of Central Montana along the Hi-line and this area of stronger winds will continue to expand south through the evening hours. Wind gusts of 30 to 45 mph combined with falling snow will lead to blowing and drifting snow and significant reductions in visibility at times. A period of near whiteout conditions will be experienced in some locations making travel very difficult, especially in open areas along highways and Interstate 15. If traveling this evening, please use extra caution and check road conditions before heading out. The latest road conditions can be obtained by calling 5 1 1. MARTIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM BLIZZARD 5 SSE ULM 47.37N 111.48W
02/14/2018 CASCADE MT TRAINED SPOTTER
SPOTTER REPORTED BLIZZARD CONDITIONS HAVE
BEEN OCCURRING OVER THE PAST 30 MINUTES DUE
TO HEAVY SNOW AND BLOWING SNOW. NEARBY
OBSERVATION SITES ARE REPORTING SIMILAR
CONDITIONS WITH WIND GUSTS OF 30 TO 40 MPH.
&&
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM BLIZZARD 5 WSW GREAT FALLS 47.46N 111.39W
02/14/2018 CASCADE MT OFFICIAL NWS OBS
VISIBILITY HAS BEEN REDUCED TO A QUARTER OF
A MILE DUE TO FALLING AND BLOWING SNOW SINCE
5PM. FREQUENT WIND GUSTS IN EXCESS OF 40 MPH
HAVE OCCURRED AS WELL, CAUSING BLIZZARD OR
NEAR-BLIZZARD CONDITIONS FOR AT LEAST AN
HOUR.
&&
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MST WED FEB 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM BLIZZARD 4 SSE BYNUM 47.93N 112.29W
02/14/2018 TETON MT CO-OP OBSERVER
OBSERVER REPORTED BLIZZARD CONDITIONS WITH
VISIBILITY DROPPING DOWN TO A QUARTER OF A
MILE IN FALLING AND BLOWING SNOW. WIND GUSTS
IN EXCESS OF 30 MPH WERE ESTIMATED. NEARBY
OBSERVATIONS VERIFY THIS ESTIMATE. THERE IS
TOO MUCH BLOWING OF THE SNOW TO BE ABLE TO
MEASURE HOW MUCH HAS FALLEN.
&&
MARTIN14 winter storm. Local standard time, as filed.
Snow chains required on towing units along US-12 from MacDonald Pass to Helena.
Spotter located 8 miles S of Belt reported heavy snow and blowing snow were causing blizzard-like conditions. Estimated 6-inches of new snow since 16:00 MST, Feb 14th.
US-89 closed between Browning and Saint Mary due to snow and blowing snow.
I-15 closed between Shelby and Canada border due to snow and blowing snow.
US-2 closed between Chester and Havre due to snow and blowing snow.
US-2 closed between Chester and Havre due to snow and blowing snow.
Severe driving conditions due to snow and blowing snow along US-87 between Loma and Havre.
US-191 closed between Eddie's Corner and Harlowton due to snow and blowing snow.
US-191 closed between Eddie's Corner and Harlowton due to snow and blowing snow.
Severe driving conditions due to snow and blowing snow along US-2 between Havre and Fort Belknap Agency.
Severe driving conditions along US-287 between Lewis and Clark County line and Townsend due to snow and blowing snow.
Teton County Sheriff's Office reported numerous stranded motorists and auto accidents throughout the county due to snow and blowing snow.
Teton County Sheriff's Office reported numerous stranded motorists and auto accidents throughout the county due to snow and blowing snow.
Severe driving conditions due to snow and blowing snow along I-15 between Clancy and Boulder.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735872, 735871, 735873, 735874, 735875, 735876, 735877, 735879, 735880, 735881, 735882, 735869, 735878, 735883.